Stabilization of nonlinear systems in the plane. (English) Zbl 0666.93103

It is shown that every small-time locally controllable system in the plane can (locally) be asymptotically stabilized by employing Hölder continuous feedback laws, as essentially was conjectured by E. Sontag. An explicit algorithm for the construction of such feedback laws is given.
Typical is the system \(\dot x=u\), \(\dot y=y-x^ 3\); which cannot be asymptotically stabilized by any \(C^ 1\)-feedback law, but is asymptotically stabilized by every feedback law \(u=-ax+by^{1/3}\) with \(b>a>1\).
Reviewer: M.Kawski


93D15 Stabilization of systems by feedback
93B05 Controllability
93C15 Control/observation systems governed by ordinary differential equations
93C10 Nonlinear systems in control theory
93D20 Asymptotic stability in control theory
93D05 Lyapunov and other classical stabilities (Lagrange, Poisson, \(L^p, l^p\), etc.) in control theory
Full Text: DOI


[1] Aeyels, D., Stabilization of a class of nonlinear systems by a smooth feedback control, Systems Control Letters, 5, 289-294 (1985) · Zbl 0569.93056
[2] Artstein, Z., Stabilization with relaxed controls, Nonlin. Anal. Theory Meth. & Appl., 7, 11, 1163-1173 (1983) · Zbl 0525.93053
[3] Birkhoff, G.; Rota, G.-C., Ordinary Differential Equations (1962), Blaisdell: Blaisdell New York · Zbl 0183.35601
[4] C.I. Byrnes and A. Isidori, The analysis and design of nonlinear feedback systems, Preprint.; C.I. Byrnes and A. Isidori, The analysis and design of nonlinear feedback systems, Preprint. · Zbl 0714.93021
[5] Brockett, R. W., Asymptotic stability and feedback stabilization, (Brockett, R. W.; Millmann, R. S.; Sussmann, H. J., Differential Geometric Control Theory. Differential Geometric Control Theory, Progress in Mathematics, Vol. 27 (1983)), 181-191 · Zbl 0528.93051
[6] Crouch, P. E.; Ighneiwa, I. S., Stabilization of nonlinear systems: The role of Newton diagrams (1987), Preprint
[7] Dayawansa, W. P.; Martin, C. F., Asymptotic stabilization of two dimensional real-analytic systems (1988), Preprint · Zbl 0673.93064
[8] Hermes, H. G., Controlled stability, Ann. Mat. Pura Appl. IV, 144, 103-119 (1977) · Zbl 0385.93010
[9] Lee, K. K.; Arapostathis, A., Remarks on smooth feedback stabilization of nonlinear systems, Systems and Control Letters, 10, 41-44 (1988) · Zbl 0632.93061
[10] Kawski, M., Control variations with an increasing number of switchings, Bull. Amer. Math. Soc., 18, 2, 149-152 (1988) · Zbl 0663.93006
[11] Sontag, E. D., A Lyapunov-like characterization of asymptotic controllability, SIAM J. Control Optim., 21, 3, 462-471 (1983) · Zbl 0513.93047
[12] Sontag, E. D.; Sussmann, H. J., Remarks on continuous feedback, (Proc. IEEE Conference on Decision and Control, Albuquerque, NM, Vol. 2 (1980)), 916-921
[13] Stefani, G., On the local controllability of a scalar-input system, (Byrnes, C.; Lindquist, A., Theory and Applications of Nonlinear Control Theory (1986)), 267-279
[14] Sussmann, H. J., Subanalytic sets and feedback control, J. Differential Equations, 31, 31-52 (1979) · Zbl 0407.93010
[15] Sussmann, H. J., A general theorem on local controllability, SIAM J. Control Optim., 25, 1, 158-194 (1987) · Zbl 0629.93012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.